As a result of the rising of the number of deaths in New York due to heroin overdoses, the SUNY Faculty Senate is requesting that SUNY administration ensure that all SUNY campus police units and first responders carry a supply of naloxone, a drug that reverses the effects of opioid overdoses.
Newsday reported heroin killed a record-high 144 people on Long Island in 2013, and CNN reported the number of people using the drug increased only for the youngest age group—between the ages of 15 and 24—according to the Centers for Disease Control and Prevention. CNN also reported the number of heroin arrests on Long Island increased 163 percent in 2013.
On Stony Brook’s campus, authorities in the University Police Department and Stony Brook Volunteer Ambulance Corps said heroin is not a problem.
“We have not had a heroin-related overdose or even an arrest for as long as any members of our department can remember,” Eric Olsen, the assistant chief of the UPD, said.
“There is maybe one heroin-related incident per year,” said Joseph Lalor, the captain of the Stony Brook Volunteer Ambulance Corps. Lalor also commented that there is even less hard drug use in the surrounding areas off-campus.
Lalor attributed the scarcity of heroin-related incidents to “good outreach programs on campus,” such as the Center for Prevention and Outreach.
Olsen explained UPD’s procedure for a heroin overdose call: “If [the police department] received a call for a medical, we would dispatch SBVAC and a sector car to the scene. If SBVAC arrived before our officers, they would take the lead in treating the overdose. If the University Police arrived to the scene first, we have the ability to administer Narcan [naloxone]. In either case, the patient would then be removed to the University Hospital for treatment.”
In the case of a heroin overdose, UPD and SBVAC are equipped with naloxone, a nasal mist usually referred to by its brand name Narcan, and are trained to use it. As the captain of SBVAC, Lalor is in charge of training members. Every semester, the EMTs and other members are re-trained, exceeding New York State’s standards. Even probationary members are trained to use Narcan.
“Heroin, when it enters the body, binds to receptors that cause the person using it to stop breathing,” Lalor said.
Heroin-related emergencies are usually respiratory emergencies. Lalor explained that “Narcan bumps the heroin off of the receptors because it has a higher affinity, and temporarily reverses the effects of heroin. The person must then be brought to the hospital.” The hospital takes further measures to cleanse heroin from the system.